N-butyl-2-cyanoacrylate pulmonary embolism

Last revised by Dr Daniel J Bell on 19 Apr 2022

N-butyl-2-cyanoacrylate pulmonary embolism is a potentially life-threatening complication that can arise following the use of the tissue glue, butyl-cyanoacrylate, for endoscopic sclerotherapy to treat variceal bleeding.

Sclerosis with biological glue (butyl cyanoacrylate) is currently considered the reference treatment for hemorrhage due to rupture of gastric varices, although this technique has a 31% recurrence rate and a 7% complication rate 2

Following have been described as risk factors for embolization 3:

  • size of the varicose vein
  • volume of injection, especially with a large, high-flow varicose vein
  • excess Lipiodol (butyl-cyanoacrylate/Lipiodol ratio less than 5/8)

N-butyl-2-cyanoacrylate is a tissue glue, which exists as a liquid in the monomeric state, but following contact with the ionic charges of blood, polymerizes and solidifies in a few seconds 1.

N-butyl-2-cyanoacrylate pulmonary embolism is due to its leakage into the portal venous system via the left gastric vein. Still, gastrorenal (portosystemic) venous collaterals enlarge due to the underlying portal hypertension, allowing the spillage of glue into the systemic venous circulation (thus entering pulmonary artery branches via the right heart).

Several complications are possible: hyperthermia, hemorrhagic recurrence by the expulsion of the glue, strokes, and pulmonary embolism.

  • linear opacities following vascular structures with a hilar predominance
  • lung consolidation due to the infarction
  • pleural effusion
  • abdominal opacities corresponding to the treated gastric varix

A chest CT without the use of contrast enhancement may show :

  • hyperdense linear structures within the lumen and branches of the pulmonary arteries
  • hyperdense material in the right ventricle or atrium
  • signs of pulmonary infarction
  • pleural effusions
  • tubular larger volume hyperdense structures within the gastric fundal varices

N-butyl-2-cyanoacrylate pulmonary embolism is a potentially fatal complication. The prognosis depends on the amount of glue in the pulmonary branches.

The treatment is supplemental oxygen therapy (intubation in severe cases) and anticoagulation.

Opacities may persist in chest radiographs or CT a month after the incident, even if patients become completely asymptomatic 2.

ADVERTISEMENT: Supporters see fewer/no ads

Cases and figures

  • Case 1: N-butyl-2-cyanoacrylate pulmonary embolism and left adrenal venous infarction
    Drag here to reorder.
  • Case 2
    Drag here to reorder.
  • Updating… Please wait.

     Unable to process the form. Check for errors and try again.

     Thank you for updating your details.